Author(s): Henderson VW, Wooten GF
Abstract Share this page
Abstract The neuroleptic malignant syndrome (NMS) of extrapyramidal signs and hyperthermia is an uncommon complication of therapy with the major tranquilizers. Other manifestations are pallor, diaphoresis, blood pressure fluctuation, tachycardia, and tachypneic hypoventilation, which may necessitate respirator support. Death often occurs, but full recovery can result with prompt recognition and proper management. In a patient with Parkinson disease and a chronic psychiatric disorder treated with haloperidol, typical features of NMS appeared upon cessation of dopaminergic antiparkinsonian drugs. Manifestations of NMS are attributed to dopamine receptor blockade in the striatum, increasing thermogenesis, and in the hypothalamus, impairing heat dissipation.
This article was published in Neurology
and referenced in Journal of Addiction Research & Therapy